MAUDE Adverse Event Report: SMISSON-CARTLEDGE BIOMEDICAL, LLC THERMACOR 1200 INFUSION SYSTEM RAPID TRANSFUSER; WARMER, THERMAL, INFUSION FLUID

SMISSON-CARTLEDGE BIOMEDICAL, LLC THERMACOR 1200 INFUSION SYSTEM RAPID TRANSFUSER; WARMER, THERMAL, INFUSION FLUID
Model Number TIS-1200
Health Effect - Clinical Codes Cardiac Arrest (1762); Hypothermia (1915)
Date of Event 09/29/2020
Type of Reportable Event Serious Injury
Event or Problem Description
Patient admitted as a trauma from a forklift requiring massive transfusion.He was taken emergently to the operating room for an exploratory laparotomy after a positive fast and hypotension.He required a massive transfusion protocol in the operating room which was administered through a thermacor rapid transfuser.The plug going into the back of the thermacor was disconnected because the clamp keeping the plug in the machine was bent.The thermacor continued to transfuse at the rapid rate set by the anesthesiologist but did not warm the blood while on the battery backup in the thermacor.The patient had a cardiac arrest and had a thoracotomy with open heart massage and cardiac defibrillation with return of a cardiac rhythm.He had a second cardiac arrest that he was not able to be resuscitated from.The surgeons continued to explore the abdomen.The heart started spontaneously beating after the transfusions had stopped.The anesthesia team noticed that the thermacor was unplugged and replugged it into the rapid transfuser.The patient had a total of 28 units of prbc's, 26 units of ffp, 4 units of plts and 10 units of cryoprecipitate transfused over the course of the case which lasted 3 hours and 33 minutes.His temperature after transport to the trauma icu was 92.1 degrees fahrenheit on arrival.The following day, the patient was extubated and did not have any neurological sequelae.The profound hypothermia caused by the massive transfusion of unwarmed blood products is the presumed etiology of the cardiac arrests.There is a need in massive blood loss cases to have a rapid transfuser that will transfuse at a rapid rate even when unplugged; however, the fluids need to be warmed even when the device is unplugged accidentally or purposely for transport in order to prevent a devastating event such as this one, which could have resulted in the death of the patient.This product is unsafe as long as it is able to be used on battery backup without warming and without a noticeable alarm to alert practitioners that the product has been unplugged.It needs both the ability to warm while on battery and an alarm for when it becomes accidentally unplugged in order to be safe.The representative from thermacor was contacted and we were told the product could not be modified.We are a trauma center and transplant center that relies on this device for massive transfusions.Fda safety report id# (b)(4).

Brand Name
THERMACOR 1200 INFUSION SYSTEM RAPID TRANSFUSER
Common Device Name
WARMER, THERMAL, INFUSION FLUID
Manufacturer (Section D)
SMISSON-CARTLEDGE BIOMEDICAL, LLC
macon GA 31201
MDR Report Key11107926
Report NumberMW5098612
Device Sequence Number3595569
Product Code LGZ
UDI-Device Identifier00857893006004
UDI-Public(01)00857893006004
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Voluntary
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTIS-1200
Device Catalogue Number0014-00013
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date12/31/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient Age32 YR
Patient Weight59